Alert archive / Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 39, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 10, 2022, 1:50 PM EDT for Wise County, City of Norton, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2022, 1:50 PM EDT (17:50 UTC)
- Expired
- Aug 10, 2022, 4:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 86 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1444 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438
WGUS54 KMRX 101750
FFWMRX
VAC195-720-102045-
/O.NEW.KMRX.FF.W.0039.220810T1750Z-220810T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
150 PM EDT Wed Aug 10 2022
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Central Wise County in southwestern Virginia...
The Northeastern City of Norton in southwestern Virginia...
* Until 445 PM EDT.
* At 150 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Norton, Wise, Coeburn, Pound and Pardee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3694 8286 3695 8286 3697 8287 3698 8287
3699 8284 3700 8283 3701 8278 3703 8276
3703 8275 3704 8274 3704 8272 3707 8273
3708 8272 3710 8272 3712 8254 3702 8248
3697 8237 3696 8236 3696 8235 3694 8235
FLASH FLOOD...RADAR INDICATED
$$
CMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:23 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 10, 1:23 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
123 PM EDT Wed Aug 10 2022
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
Current radar shows significant coverage of convection across
southern areas, and will beef up PoPs early for those areas.
Otherwise, current forecast still looks reasonable with
convection expected to increase across the remainder of the area
today, and flooding continuing to be the primary concern. Will
keep the flood watch as is for now. Will also make a few tweaks to
temps and dew points with this update.
&&
.AVIATION...
18Z TAF DISCUSSION.
Will be convection around, especially early and again late in the
period. MVFR or lower conditions can be expected in any
significant convection. Outside of convection, will likely see
some lower cigs and/or vsby restriction in fog to at least MVFR
especially at TRI later tonight into Thursday morning. Will
include MVFR conditions at all sites later tonight into Thu
morning as a tempo or prevailing to account for this.
&&
.PREV DISCUSSION...
/ISSUED 355 AM EDT Wed Aug 10 2022/
SHORT TERM (Today through Thursday)...
Key Messages:
1. Flood Watch for Southwest Virginia and a few adjacent counties in
Tennessee.
2. Better chances of localized Flash Flooding today as cold front
approaches.
3. Not as hot due to more cloud cover and wetter conditions.
As cold front approaches, showers, storms, and flood threat is
getting more focused. Axis of 2 inch precipitable water will be
moving more over the area.
Ended up putting out a small Flood Watch over northern parts of CWA,
where lower Flash Flood Guidance and higher QPF overlap today and
into this evening. Other wet areas farther south were not included
because heavier rains today will be more spotty.
Due to higher amounts of cloud cover this afternoon, temperatures
should be somewhat muted. Still will be warm enough to get some
localized stronger storms with mid afternoon MLCAPEs running about
1500 J/kg, however DCAPE values look to be lower today, running <500
J/kg. With wet soils, trees will still be easier to push over by
outflow winds.
This system is still tending to be more diurnal, with lighter QPFs
expected this evening--next to no nocturnal low level jet to tap
into.
For Thursday, cold front will be moving through--ending the precip
in the northern areas and starting to bring in cooler, drier air as
well. Still looks pretty wet across the south on Thursday as that
area waits on the front to arrive. Precip amounts Thursday look to
be light as the PWAT axis shift south of the area.
GM
LONG TERM (Thursday Night through Tuesday)...
Key Messages:
1. Dry conditions are expected Friday and into the weekend with
fairly mild temperatures compared to recent weeks.
2. Chances for showers and thunderstorms return early next week.
Thursday Night through Saturday
At the start of the period, a trough will be digging into the
eastern CONUS with surface high pressure expanding from the Great
Lakes. This will also come with the passing of the frontal boundary
that will affect the area in the near-term. Other than lingering
convection in southern areas Thursday night, drier and milder
conditions are expected for Friday and heading into the weekend.
This is given northerly flow, subsidence, and notably below normal
heights for this time of year. Based on the ensemble/deterministic
indications, several places could drop to the 50s Saturday morning
via radiational cooling as dew points fall into the 50s area-wide.
Sunday through Tuesday
By Sunday, the pattern is expected to start changing as surface high
pressure will break down and gradually shift towards the east coast.
This will then put the region in a more southerly flow pattern with
increasing low-level moisture. By early next week, a frontal
boundary is indicated to be setting up to our north and potentially
drifting southward closer to the region. With continued shortwaves
and NW flow aloft in addition to the increasing moisture, a
favorable convective environment is possible in the region during
this time. This is given the anticipation of fairly decent lapse
rates and a veered wind profile up to the 500mb level based on the
features. With continued uncertainty and concern in the near-term,
additional messaging is not anticipated beyond a return of showers
and thunderstorms. However, this will certainly be something to
watch in the coming days.
BW
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 71 85 69 87 64 / 30 70 30 10 0
Knoxville McGhee Tyson Airport, TN 69 83 68 84 61 / 50 70 20 10 0
Oak Ridge, TN 69 83 66 83 60 / 50 70 20 10 0
Tri Cities Airport, TN 68 80 63 80 56 / 60 70 20 10 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flood Watch until midnight EDT tonight for Campbell-Claiborne-
Hancock-Scott TN.
VA...Flood Watch until midnight EDT tonight for Lee-Russell-Scott VA-
Washington VA-Wise.
&&Hazardous weather outlook, Aug 10, 4:18 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 418 AM EDT Wed Aug 10 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-110830- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 418 AM EDT Wed Aug 10 2022 /318 AM CDT Wed Aug 10 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight More widespread coverage of showers and thunderstorms is expected today. With abundant moisture and potential for heavy rain, localized flash flooding will possible today and into this evening. Also, strong gusty winds remain possible from strong storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday On Thursday, in southeast Tennessee and southwestern North Carolina, isolated flash flooding is possible, as well as gusty thunderstorm winds that could knock down a few trees. No hazardous weather is forecast for the remainder of this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. However, reports of storm damage, such as downed trees, are appreciated, as well as reports of flooding.
In the hours before
Local storm report, Aug 10, 12:50 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1250 PM EDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD CHATTANOOGA 35.07N 85.26W
08/10/2022 HAMILTON TN 911 CALL CENTER
FLASH FLOODING AT MULTIPLE LOCATIONS ACROSS
THE CITY.
&&Local storm report, Aug 10, 12:55 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1255 PM EDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM FLASH FLOOD 4 SW CHATTANOOGA 35.03N 85.31W
08/10/2022 HAMILTON TN BROADCAST MEDIA
FLOODING ON LONG STREET IN CHATTANOOGA.
&&
BWSpecial weather statement, Aug 10, 1:29 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
129 PM EDT Wed Aug 10 2022
TNZ036-069-071-073-101830-
Anderson TN-Knox TN-North Sevier TN-NW Blount TN-
129 PM EDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of central Anderson,
Knox, northeastern Blount and northwestern Sevier Counties through
230 PM EDT...
At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Oak Ridge, Maryville, Sevierville, Clinton, Alcoa,
Farragut, Louisville, Rockford and Eagleton Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3587 8414 3600 8428 3621 8397 3617 8392
3617 8391 3616 8390 3617 8390 3617 8388
3594 8355 3569 8382
TIME...MOT...LOC 1729Z 175DEG 15KT 3592 8402
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MCDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:53 AM EDT | Flood Watch | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 20 hr |
| Aug 10, 4:25 PM EDT | Special Weather Statement | MRX | Scott, City of Bristol | 65 min |
| Aug 10, 5:56 PM EDT | Areal Flood Advisory | MRX | Russell, Washington, Wise | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.